Q. I've been having trouble giving my man an erection recently, and I do not know what I should do. Any advice?
A. The term "impotence" has traditionally been used to signify the inability of the male to attain and maintain erection of the penis sufficient to permit satisfactory sexual intercourse; it affects millions of men. However, this term has been superseded by the more precise term Erectile Dysfunction (ED). ED is not a disease in itself, but the result of some other malady. Men suffering from impotence can be separated into one of four groups: physical, psychological, physical & psychological, and unknown.
Does your partner have any problems achieving an erection when masturbating? If so, the problem is more likely physical; if not, it is more likely psychological. It is possible that if things have gotten a little stale in the bedroom, then he may have lost some interest and become more difficult to arouse. On the other hand, there is enormous pressure on a man to 'perform' during sexual intimacy, and the impotent male often feels as if he is a failure. A vicious cycle can be produced, since psychological stress will prevent an adequate erection, which in turn creates a great deal of anxiety. You must try and talk to him about the problem in an open and non-blaming way to try and isolate the cause.
The Effects of Drugs (including smoking and alcohol) on performance should be considered; if he partakes they should be limited in an effort to isolate the cause of his ED (if the drugs might be the problem and are prescribed he must talk to the doctor before doing so - s/he may be able to prescribe a better alternative).
It is important to know that many men suffer from transient episodes of impotence at some point in their lives. This is normal. Unless the impotence is chronic or worsening in frequency or degree, don't worry. On the other hand, there is no need to suffer endlessly as treatment may be of help. Only you and he can tell, but if it is affecting your relationship on anything other than an occasional basis, then seek medical help.